North Carolina, 2005Tornado in North Carolina, May 20, 2005
May 20, 2005 · NWS ILM · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 20, 2:52 PM EST, 2 hours 18 minutes earlier.
Area forecast discussion, May 20, 2:52 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
352 PM EDT FRI MAY 20 2005
.SHORT TERM (THROUGH TONIGHT)...
SHOWERS AND THUNDERSTORMS WILL SWEEP ACROSS THE AREA THIS EVENING
WITH FRONTAL PASSAGE EXPECTED 04Z-07Z. EXPECTING HEAVY RAIN AS HAS
BEEN THE CASE ALREADY THIS AFTERNOON WITH LOCALLY 1 TO 1 1/2
INCHES. IT IS POSSIBLE THAT STRONG WIND GUSTS AND HAIL MAY
ACCOMPANY THE STRONGEST CELLS...BUT EXPECTING GUSTS TO FALL SHORT
OF SEVERE CRITERIA. SPC HAS A WATCH BOX SITUATED JUST TO SOUTHWEST
OF THE AREA AT TIME. FRONT SHOULD BE JUST E OF COASTAL WATERS
DAYBREAK SAT...SO KEPT SMALL CHANCE OF SHOWERS ALONG THE COASTAL
ZONES EARLY MORNING.
&&
.LONG TERM (SATURDAY THROUGH FRIDAY)...
PROGRESSIVELY DRIER AIR WORKING IN ON N TO NW WINDS ON SAT...AND A
VERY COOL AIRMASS SETTLING IN. TEMPS WILL STRUGGLE TO MAKE A 10 TO
15 DEG RECOVERY AND THAT IS ABOUT 10 DEG BELOW NORMAL. HIGH
PRESSURE SITUATED VIRTUALLY OVERHEAD SAT NIGHT WITH TEMPS FALLING
WELL DOWN IN THE 50S. NEXT SHORT WAVE WITH LOW LEVEL REFLECTION TO
MOVE THROUGH THE REGION ON MONDAY AND GFS DEPICTING A SURFACE LOW
MOVING OFF THE MID ATLANTIC COAST MON NIGHT. WINDS TURNING SW
AHEAD OF THIS FEATURE TO BRING MILDER TEMPS SUN AND SUN NIGHT.
INCLUDED A SMALL POP FOR LATE SUN NIGHT AND THEN A CHANCE OF
SHOWERS AND THUNDER ON MON. UPPER LOW SITUATED ACROSS THE
NORTHEAST UNITED STATES TUE THROUGH THU PROBLEMATIC AS FLOW ACROSS
OUR REGION WILL REMAIN FROM THE NORTHWEST. SHORT WAVES EMBEDDED IN
THIS FLOW MAY BRING PERIODS OF CLOUDS AND AN UP TICK IN
PRECIPITATION CHANCES DURING THIS PERIOD...BUT FOR NOW WILL KEEP
BELOW THRESHOLD AS DEVELOPMENT AND TIMING OF SUCH FEATURES VERY
DIFFICULT IN SUCH A FLOW. TROFFINESS ALONG THE EAST COAST SHOULD
KEEP IT COOLER THAN NORMAL DURING THIS TIME FRAME AS WELL. BY
FRI...LOW PRESSURE WILL GRADUALLY MOVE OFF OF THE NORTHEAST COAST
AS RIDGE TO OUR SOUTHWEST TRIES TO FILL THE VOID.
&&
.AVIATION...
GENERALLY EXPECT TO SEE MVFR CONDITIONS IN SCATTERED SHOWERS AND
THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT. ONCE WEATHER
CLEARS THE AREA OVERNIGHT...VFR CONDITIONS ARE EXPECTED.
&&
.MARINE...
COLD FRONT POISED TO MOVE ACROSS THE WATERS 06Z TO 09Z SATURDAY.
AHEAD OF THE FRONT STRONG SOUTH TO SOUTHWEST WINDS...IN THE RANGE OF
15 TO 20 KT...WILL PUSH SEAS TO 3 TO 5 FT. USED WW3 OUTPUT AS A
STARTING POINT BUT KNOCKED OFF 1 TO 2 FT DUE TO FLAWS IN THE MODELS
NEAR SHORE ABILITIES.
HIGH PRESSURE BUILDS OVER THE WATERS BEHIND THE FRONT BUT LACKS ANY
SIGNIFICANT COLD PUNCH. WIND SPEEDS WILL REMAIN STRONG TOMORROW AS
LOW PRESSURE DEVELOPS ALONG THE FRONT STALLED EAST OF THE WATERS.
PRESSURE GRADIENT WILL BE STRONG ENOUGH TO SUPPORT 15 TO 20 KT
WINDS. KEEPING SEAS AT 5 FT ALTHOUGH WW3 DOES GO TO 6 FT NEAR 20 NM
TOMORROW AFTERNOON/EVENING.
FLOW REMAINS NORTHERLY INTO SUNDAY AFTERNOON BEFORE BACKING TO
WESTERLY SUNDAY EVENING. WINDS CONTINUE TO SHIFT...BECOMING
SOUTHWEST LATER SUNDAY NIGHT AS HIGH PRESSURE PASSES SOUTH OF THE
REGION. NEXT COLD FROPA TIMED FOR 00Z TO 06Z TUESDAY WITH FLOW
BECOMING WEST TO NORTHWEST. CLOSED UPPER LOW OVER THE MID ATLANTIC
WILL LIMIT SPEED OF SURFACE FEATURES...PROLONGING WEST FLOW AND
KEEPING HIGH PRESSURE WEST OF THE WATERS. KEEPING SEAS BELOW SCA
CRITERIA MONDAY/MONDAY NIGHT BUT 6 FT PLUS IS NOT OUT OF THE
QUESTION AWAY FROM SHORE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&
SHORT TERM...RJD
LONG TERM...RJD
AVIATION...RAN
MARINE...03
Hazardous weather outlook, May 20, 7:42 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
842 AM EDT FRI MAY 20 2005
AMZ250-NCZ097-100-101-211245-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-PENDER-
BRUNSWICK-NEW HANOVER-
842 AM EDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
MODERATE RISK OF RIP CURRENTS FOR EAST FACING BEACHES TODAY.
NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY CONTAIN STRONG GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
AMZ252-254-256-NCZ087-096-099-SCZ017-023-024-032>034-039-046-
211245-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-
MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
842 AM EDT FRI MAY 20 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...AND SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS...SOME OF WHICH MAY CONTAIN STRONG GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
RJD
In the hours before
Special weather statement, May 20, 1:16 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
216 PM EDT FRI MAY 20 2005
NCZ097-100-101-202030-
PENDER-BRUNSWICK-NEW HANOVER-
INCLUDING THE CITIES OF...BURGAW...SURF CITY...LELAND...
SHALLOTTE...WILMINGTON...WRIGHTSVILLE BEACH
216 PM EDT FRI MAY 20 2005
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH 330
THIS AFTERNOON. SOME STORMS MAY BE STRONG WITH 30 TO 40 MPH WIND
GUSTS. BRIEF HEAVY RAIN IS ALSO POSSIBLE. RAINFALL AMOUNTS OF ONE
QUARTER TO ONE HALF INCH ARE EXPECTED WITH AS MUCH AS ONE INCH
POSSIBLE IN THE HEAVIEST DOWNPOURS.
Special weather statement, May 20, 3:19 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
419 PM EDT FRI MAY 20 2005
SCZ032>034-039-046-202230-
FLORENCE-GEORGETOWN-HORRY-MARION-WILLIAMSBURG-
INCLUDING THE CITIES OF...CONWAY...FLORENCE...GEORGETOWN...
KINGSTREE...LAKE CITY...LORIS...MARION...MULLINS...
MURRELLS INLET AND MYRTLE BEACH
419 PM EDT FRI MAY 20 2005
...STRONG TO SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON...
A LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING WINDS
AND LARGE HAIL WILL CROSS PORTIONS OF NORTHEAST SOUTH CAROLINA LATE
THIS AFTERNOON. THE GREATEST THREAT OF STRONG TO SEVERE THUNDERSTORMS
EXISTS SOUTH OF A LINE FROM FLORENCE...TO MARION...TO CONWAY AND
MYRTLE BEACH.
THUNDERSTORMS WILL MOVE QUICKLY FROM SOUTHWEST TO NORTHEAST AT AROUND
45 MPH...AFFECTING FLORENCE...WILLIAMSBURG AND GEORGETOWN COUNTIES
BETWEEN 430 PM AND 530 PM. THE STORMS WILL CROSS MARION AND HORRY
COUNTIES AFTER 530 PM. IN ADDITION TO THE POTENTIAL FOR STRONG WINDS
AND LARGE HAIL...HEAVY RAINFALL AMOUNTS IN EXCESS OF ONE A HALF
INCHES ARE POSSIBLE
STAY TUNED TO THE LATEST FORECASTS AND WARNINGS FOR THE NATIONAL
WEATHER SERVICE.
TRA
Tornado, Columbus
- When
- May 20, 5:10 PM EST to 5:15 PM EST
- Where
- Columbus County, 6 mi E of Tabor City
- Rating
- F1
- Path length
- 2.6 mi
- Path width
- 50 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.150, -78.783
A NWS storm survey concluded a tornado touched down in the Mollie community. An areal survey showed that the tornado tracked NNE and crossed several county roads, farm fields, and wooded areas. The tornado produced three spots of F1 damage along its path with winds estimated between 73 and 112 mph. Damage occurred to several homes, vehicles, outbuildings, and sheds, with many large trees down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
- Hail and Damaging Winds in South Carolina, May 20, 20051.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449007.